Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Green Bay, WI

May 6, 2005Calumet County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2005, 3:50 PM CDT for Calumet County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 3:50 PM CDT (20:50 UTC)
Expired
May 6, 2005, 4:45 PM CDT
In force
55 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Calumet County, WI

The radar

The Green Bay radar (KGRB), 52 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 062052
SVRGRB
WIC015-062145-
/O.NEW.KGRB.SV.W.0007.050506T2050Z-050506T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALUMET COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 445 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL IN 
CALUMET COUNTY. THE STRONGEST STORM WAS LOCATED 20 MILES WEST OF 
CHILTON...OR NEAR OSHKOSH. THE STORMS WERE MOVING EAST AT 25 MPH.

* TOWNS IN THE PATH INCLUDE...
  QUINNEY BY 410 PM CDT
  BROTHERTOWN BY 415 PM CDT
  JERICHO BY 420 PM CDT
  CHARLESBURG BY 430 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4411 8838 4395 8840 4390 8805 4413 8806

$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 6, 2:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT FRI MAY 6 2005

.SHORT TERM...TONIGHT.

DRY HIGH PRESSURE SYSTEM BUILDS INTO TONIGHT TO BRING CLEAR SKIES AND
COOL TEMPERATURES.  UNDERCUT LOWS TONIGHT JUST A BID.

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY. ACTIVE WEATHER PATTERN MUCH
OF THE PERIOD. BEGINNING ON SATURDAY...HIGH PRESSURE WILL SLIDE EAST
OF WISCONSIN DURING THE DAY. ANOTHER VERY DRY DAY IS IN STORE WITH
AFTERNOON RELATIVE HUMIDITY VALUES FALLING TO NEAR 30 PERCENT. THIS
SEEMS REASONABLE WITH WHAT IS HAPPENING ACROSS CENTRAL AND NORTHERN
MINNESOTA THIS AFTERNOON.

ATTENTION FOR THE REMAINDER OF THE PERIOD WILL FOCUS ON CHANCES FOR
CONVECTION. FIRST ROUND OF ACTIVITY WILL BEGIN LATER SATURDAY NIGHT AS
WARM FRONT PUSHES TOWARDS WISCONSIN. WARM ADVECTION PRECIPITION WILL
BREAK OUT AS 850MB JET INCREASE TO 40 KNOTS. THE WARM FRONT IS EXPECTED
TO PUSH INTO NORTHERN WISCONSIN ON SUNDAY...ALLOWING FOR WARMER AIR TO
MOVE INTO THE REGION...ALTHOUGH SOUTHEAST COMPONENT WILL TEMPER THE WARM
UP ALONG THE LAKESHORE. TEMPERATURES SHOULD WARM INTO THE 70S OVER THE
SOUTHERN PORTION OF THE FORECAST AREA. AIR MASS WILL BE UNSTABLE...
SO WILL CONTINUE CHANCE POPS SUNDAY AND SUNDAY NIGHT.

FRONTAL BOUNDARY MEANDERS ACROSS NORTHERN WISCONSIN ON MONDAY...BEFORE
BEING SLOWLY SINKING SOUTHWARD MONDAY NIGHT INTO TUESDAY. INCREASED RAIN
CHANCES TO LIKELY CATEGORY MONDAY AFTERNOON AND MONDAY EVENING WITH
FRONT. ETA/GFS SHOW DIFFERENT DEGREES ON HOW UNSTABLE THE AIR MASS WILL
BE...BUT IF WE DO GET ANY SUN MONDAY AFTERNOON...SOME OF THE STORMS
COULD BE STRONG. CURRENT THINKING IS THERE WILL BE TOO MANY CLOUDS
AROUND.

HIGH PRESSURE BUILDS INTO THE REGION ON WEDNESDAY...BRINGING A DRY DAY
TO THE AREA. STRONG WARM FRONT DEPICTED BY GFS/ECMWF IS EXPECTED TO PUSH
NORTH TOWARDS WISCONSIN WEDNESDAY NIGHT AND THURSDAY. DID UP RAIN
CHANCES FOR THIS TIME PERIOD OVER THE SOUTHERN PORTION OF THE FORECAST
AREA. THE GFS/ECMWF DIFFER ON PLACEMENT OF THE WARM FRONT THURSDAY
AFTERNOON...WHICH WILL HAVE A SIGNIFICANT IMPACT ON HIGH TEMPERATURES.
THIS WAS SEEN ON THE MEX ENSEMBLE GUIDANCE...WHICH HAD A 12 DEGREE
SPREAD FOR HIGH TEMPERATURES ON THURSDAY. LEANED TOWARD THE COLDER
OPERATION MEX GUIDANCE FOR HIGHS...BUT NOT QUIET AS COLD AS THE
OPERATIONAL MEX GUIDANCE WAS LOWEST OF THE MEMBERS. WENT A FEW DEGREES
COLDER FOR HIGHS FRIDAY BASED ON 850MB TEMPERATURES.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 6, 6:00 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT FRI MAY 6 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY WILL MOVE THROUGH WISCONSIN TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS MORNING. THE FRONT IS
EXPECTED TO MOVE INTO SOUTHERN WISCONSIN THIS AFTERNOON ENDING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE FRONT WILL PUSH BACK NORTH AS A WARM FRONT WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. A LOW WILL MOVE
THROUGH THE STATE AND TAKE THE FRONT EAST OF THE AREA ON TUESDAY.  AT
THIS TIME...IT APPEARS THE STRONGEST STORMS WILL BE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY.

KURIMSKI/KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, May 6, 2:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             ASHWAUBENON             44.46N 88.08W
05/06/2005  0.75 INCH        BROWN              WI   NWS EMPLOYEE

&&

SAC
Local storm report, May 6, 3:07 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
307 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BELLEVUE                44.43N 87.91W
05/06/2005  0.25 INCH        BROWN              WI   PUBLIC

&&
Local storm report, May 6, 3:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LUXEMBURG               44.54N 87.69W
05/06/2005  0.88 INCH        KEWAUNEE           WI   POST OFFICE

            HAIL SIZE FROM PEA TO NICKEL COVERING THE GROUND.

&&
Local storm report, May 6, 3:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
332 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 N OSHKOSH             44.08N 88.55W
05/06/2005  0.88 INCH        WINNEBAGO          WI   LAW ENFORCEMENT

&&
Local storm report, May 6, 3:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
338 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BUTTE DES MORTS         44.09N 88.65W
05/06/2005  0.88 INCH        WINNEBAGO          WI   POST OFFICE

&&
Local storm report, May 6, 3:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
338 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             BUTTE DES MORTS         44.09N 88.65W
05/06/2005  0.88 INCH        WINNEBAGO          WI   POST OFFICE

&&
CORRECTED TIME OF REPORT.  THIS REPORT WAS WITH THE SECOND (WESTERN)
THUNDERSTORM.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:44 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee63 min
May 6, 3:30 PM CDTSevere Thunderstorm WarningGRBWinnebago45 min
May 6, 4:11 PM CDTTornado WarningGRBCalumet, Winnebago31 min
May 6, 4:13 PM CDTSevere Thunderstorm WarningGRBMarinette35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.